Skip to main content
News

Errors common in epinephrine use for pediatric anaphylaxis


December 16, 2019

By Scott Baltic

NEW YORK (Reuters Health) - At least one medication error occurred in two-thirds of epinephrine administrations for simulated pediatric anaphylaxis, even in academic pediatric hospitals, a new international study has found.

The errors encompassed high rates of both prescribing errors and mistakes in epinephrine administration, researchers report in The Journal of Allergy and Clinical Immunology: In Practice.

Neither the use of epinephrine autoinjectors (EAIs) nor the presence of an anaphylaxis guideline - both of which were uncommon - was associated with reduced likelihood of errors. The only significant protective factor against preparation and administration errors was the presence of a nurse with previous experience giving epinephrine for anaphylaxis.

"The risk for anaphylaxis is on the rise," Dr. Tensing Maa of Nationwide Children's Hospital and Ohio State University College of Medicine, in Columbus, who worked on the study, told Reuters Health by email. "Our hope is for clinicians to have increased awareness of the epinephrine errors that can occur during management of pediatric anaphylaxis, even by well-trained healthcare teams."

The study was performed at 28 healthcare institutions, mostly pediatric, in 16 U.S. states and in Israel, Lebanon, Spain, Germany and New Zealand. In the simulated anaphylaxis scenario, the medical team on duty was called for a 5-year-old, weighing 20 kg and with a history of peanut and drug allergies, who had an anaphylactic reaction after receiving an IV medication. The patient simulator manikin had an IV catheter in place at the start of the simulation.

In all simulations, teams included at least one nurse and one practitioner (physician or advanced-practice nurse).

At least one error was made in 25 (68%) of 37 simulations. The most common errors were failure to specify the administration site (the vastus lateralis muscle), preparing an incorrect dose, ordering an incorrect dose, ordering an incorrect epinephrine concentration, preparing an incorrect concentration and ordering IV administration.

Five "near misses" occurred when a prescribing error was caught before it reached the patient.

EAI was used in only five (14%) of 37 total simulations, in part because only 17 (46%) of the simulations reported even having an EAI available at their institution.

Possibly because of the small number of institutions using EAIs, the researchers could not identify a statistically significant difference in error rates compared with manually prepared epinephrine injection (EI).

The authors nonetheless noted that "EAI use was associated with an almost 3-minute reduction in the median time to administer epinephrine compared to the median time of 4.4 minutes to administration of EI. This delay in treatment is concerning as anaphylaxis can lead to death in less than five minutes."

During the simulation scenarios, 11 sites identified one or more safety hazards, most commonly an issue with a cognitive aid (e.g., checklist or flowchart), such as missing anaphylaxis dosing or conflicting dosing recommendations. Additionally, fewer than half of the institutions had an anaphylaxis protocol.

"The errors noted in this cohort pose a significant potential for harm due to the narrow therapeutic index and systemic cardiovascular side effects of epinephrine," the authors conclude. They recommend creation of a written protocol for anaphylaxis and regular review of cognitive aids for accuracy and accessibility.

One source of confusion about epinephrine, Dr. Maa said, is that its two emergency uses are quite different.

For cardiovascular resuscitation, a more dilute form is administered via rapid intravenous push, while for treating anaphylaxis, a more concentrated form is administered intramuscularly. "The familiar algorithms and cognitive aids are more focused on cardiovascular resuscitation than anaphylaxis," Dr. Maa explained.

"I don't think the take-home point is that cognitive aids don't help," she added. "Rather there was low usage of them, and many sites that did use them reported a problem with the usability or design of their cognitive aid."

Dr. Maa encouraged clinicians to review the paper's table of safety hazards to see if any apply to their institutions and then consider whether these hazards can be mitigated.

Dr. Michael Bernard Cohen of Boston University School of Medicine, who has reviewed the research on hazards related to the use of epinephrine for anaphylaxis, called this "a very valuable paper, as it builds on prior literature about the lack of availability of epinephrine in auto-injector formats as well as uncertainty about proper administration. Doing this in a simulation setting is a novel and exciting idea, since as the authors point out it is not safe do to this in a randomized controlled setting."

Highlighting the finding that errors were identified on cognitive aids themselves, Dr. Cohen, who was not involved in the study, told Reuters Health by email, "this demonstrates a need for well-designed cognitive aids specifically for anaphylaxis, and ideally some sort of anaphylaxis kit, stocked with both adult and pediatric epinephrine autoinjectors."

SOURCE: https://bit.ly/359nXv8 The Journal of Allergy and Clinical Immunology: In Practice, online November 23, 2019.

(c) Copyright Thomson Reuters 2019. Click For Restrictions - https://agency.reuters.com/en/copyright.html
Source:
Back to Top